Hi, I was told my thyroid was over active a couple of months ago which came as a complete shock. I've struggled with feeling exhausted, weight gain, puffy face, palpitations, breathlessness and regular bowel movements for ages but put it down to stress and depression for which I've taken medication for years. Since then & whilst awaiting an appointment with endocrinologist at hospital I can only describe my symptoms as that of feeling as though my body is completely out of control. Sometimes, I move and think so slowly I feel like I'm closing down. At other times, people have struggled to keep up with me as I speak so quickly as I can get out what I need to say quick enough. I become almost manic and rush around.

My doc did another blood test yesterday 'peroxidase' and got hosp appt through for next week. I got ready to go to work this morning, but dropped everything and ended up just sleeping most of day. So worried I'm going to lose grip on life. I feel so depressed and as though I'm out of control of my body. I still don't know what's going on with my thyroid but so desperately hope that there is light at the end of this tunnel.

17 Replies

  • Hi.

    I'm sorry you are feeling so poorly at the moment but now you have a diagnosis you will be able to start treatment soon.

    Any thyroid disease can make you feel really poorly as it affects every cell in the body. I don't have experience of an overactive thyroid (mine is under active) but I'm sure there will be someone along soon who can help.

    There is definitely light at the end of tunnel. There are many people who have been successfully treated and are doing well now. For some people it can take a long time but hopefully it will be under control soon for you.

    Carolyn x

  • Thank you Carolyn. I just wondered if it's possible for it to be fluctuating as it seems I have symptoms of both! Appreciate any help anyone can offer and also what to ask when I have my first appointment next week x

  • Did he test your antibodies before coming to his conclusion? Hope so, because otherwise he's likely to get it wrong.

    You could have Hashimoto's thryoiditis, which swings between hypo and hyper - or can give you symptoms of both at the same time.

    You need to get a copy of your results - with the ranges - and see what tests he's done. Then post them on here and we'll be able to give you a more comprehensive answer.

    Always ask for results of any blood tests you have so that you can keep track of things for yourself, and doctors won't be able to just fob you off with any old rubbish, as they sometimes do.

    Hugs, Grey

  • Thanks so much Grey for your reply. The initial blood test upon which the doc rang and said it was over active, was just taken as a general one after I went to GP feeling awful. So, they didn't do the antibodies before. The first test for that, was the peroxidase taken on Wednesday.

    I will make sure to ask for copies of results when I go, so thanks for that advice too,


  • You're welcome. :)

  • I put on loads of weight and was exhausted when hyperthyroid. Was treated with carbimazole and the weight dropped off and thyroid levels returned to normal for several years. So just to let you know that weight gain whilst atypical is not unheard of

  • Thanks for replying Lolajone. In my very limited look into thyroid issues I didn't realise that it was possible to have symptoms of both, so thanks for your help. The thought of the weight I've put on, actually shifting makes me feel better too! In hindsight, I think this has been going on for a long time.

    Thanks again x

  • Do you know why a person who is hyper would gain weight? It is usually the opposite.

  • Not for all hyperactive patients, Faith. Some gain considerable weight and for some, Carbimazole causes weight gain.

  • I know this, but i wondered what is the mechanism behind this? Is it because hyper causes high blood sugar, more insulin more weight or? Maybe fluid? I wonder if i am over medicated causing weight gain, due to high Glucose. This is why i ask.

  • Sorry, Faith I've no idea.

  • I have googled it and reading on another forum and these people are saying, they are eating large amounts of food, lots of fruits and sweets too. It may be partially over eating. Seems there would be other symptoms like typical hyper ones too, not just weight. Thanks anyway.

  • Exactly exactly exactly the same has happened to me. I went from 9st 7lbs to 10st 5lbs in 6 months, then got diagnoised with hyperthyroid which was unusual because like you I had all the symptoms of hypothyroid. My GP put me on carbimazole and I have gone from 10st 5lbs to 11st 1lb in just 3 weeks. I have now refused to take the carbimazole until I see a specialist because its made me even more tired (completely not being able to get up), from depressed and over sensitive to anxiety giving me panic attacks and worst of all for me made me gain so much weight (I eat very healthy and excersize every day). Im a 19 year old girl just moved away to university and its got to the point where my parents have had to pick me up because I've been so distressed.

    I need need to get this sorted ASAP and my parents are paying for me to go privately to see a specialist because they are so worried.

    Please please update me on any information you get back. This is the first thing i've read of gaining weight and being diagnoised as hyper.

    Thank you !!

  • Sending a ((hug)). I have experienced both hyper and hypo and swung around between both at one stage. I totally understand the manic, talking fast (like babbling on) and feeling out of control that you wrote about. I found that hyper made me feel as if I had ants in my pants... As if everyone else was going really slowly and I was going much faster. At the same time I felt exhausted and needed to spend time in bed. It is not surprising as it is as if your body is high revving or running a marathon constantly so of course that leads to the yucky feeling combined with agitation.

    I found I could judge hyper or hypo by my bowel movements. Other people can tell by their heart rate/pulse. I can't use that as I have separate autonomic dysfunction which skews that.

    If you continue to feel manic and hyper-ish, and if your heart rate is on the high side then you could ask your GP if you could be given a beta blocker to help while you get sorted out with the endocrinologist.

  • Hi mabes, thanks for your lovely reply. It makes me feel better to know I'm not the only one...And I'm not going mad! At the moment, I'm like a snail, so slow & completely exhausted so guessing I'm at the other end at the moment. Seeing docs ties so fingers crossed they help me 😊 thanks again xx

  • Hang in there - it will get better. Try to rest and generally take care of yourself (particularly nutritionally) while you wait to see the endo.

    The snail state for me came with an extreme feeling of apathy so watch out for that and remember: this too shall pass.


  • Thank you Mabes x

You may also like...